Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 270, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 31, 2020, 2:39 PM EDT for Dooly County, Pulaski County, Georgia. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2020, 2:39 PM EDT (18:39 UTC)
- Expired
- Jul 31, 2020, 3:00 PM EDT
- In force
- 21 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dooly County, GA, Pulaski County, GA
The radar
The Robins AFB radar (KJGX), 58 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 758 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
477
WUUS52 KFFC 311839
SVRFFC
GAC093-235-311930-
/O.NEW.KFFC.SV.W.0270.200731T1839Z-200731T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
239 PM EDT Fri Jul 31 2020
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Pulaski County in central Georgia...
East central Dooly County in central Georgia...
* Until 330 PM EDT.
* At 239 PM EDT, a severe thunderstorm was located near Mock Springs,
or 10 miles northeast of Vienna, moving east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Hawkinsville, Wallace, Hartford, Mock Springs, Pulaski State
Prison, Ocmulgee Banks and Finleyson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3213 8366 3220 8369 3232 8344 3226 8336
3225 8337 3221 8333 3213 8335 3213 8341
3212 8342 3213 8344 3212 8344 3212 8354
3213 8355 3212 8355 3212 8361
TIME...MOT...LOC 1839Z 254DEG 19KT 3217 8363
HAIL...0.75IN
WIND...60MPH
$$1 follow-up statement
838
WWUS52 KFFC 311900
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
300 PM EDT Fri Jul 31 2020
GAC093-235-311910-
/O.CAN.KFFC.SV.W.0270.000000T0000Z-200731T1930Z/
Pulaski GA-Dooly GA-
300 PM EDT Fri Jul 31 2020
...THE SEVERE THUNDERSTORM WARNING FOR PULASKI AND EAST CENTRAL DOOLY
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3213 8366 3220 8369 3232 8344 3226 8336
3225 8337 3221 8333 3213 8335 3213 8341
3212 8342 3213 8344 3212 8344 3212 8354
3213 8355 3212 8355 3212 8361
TIME...MOT...LOC 1856Z 254DEG 19KT 3220 8350
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:08 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 31, 1:08 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 108 PM EDT Fri Jul 31 2020 .PREV DISCUSSION... /issued 1014 AM EDT Fri Jul 31 2020/ UPDATE... For the update, no major changes planned by any means as we still to be on track for a decent coverage day of showers and thunderstorms. Minor differences from yesterday may yield a little bit higher coverage starting with the clearer start to the day across the area which should allow instability to build a little bit faster. Already seeing CAPE values in excess of 2000 J/KG across eastern sections of the forecast area and 3000 J/KG just to the west of the area. Given this and the continued moist atmospheric column quantified by precipitable water values well in excess of 2 inches and we should have no issues generating convection later today. HRRR tries to subdue the activity, maybe due to continued meager lapse rates but NSSL WRF looks to be more on track with likely pop coverage. Deese PREV DISCUSSION... /issued 736 AM EDT Fri Jul 31 2020/ UPDATE... Updated for the 12Z Aviation Discussion. PREV DISCUSSION... /Issued 508 AM EDT Fri Jul 31 2020/ SHORT TERM /Today through Saturday/... As the short term period begins, the region remains underneath southwesterly upper level flow, which is keeping deep tropical moisture in place across the forecast area. Dewpoints will reach into the mid 70s throughout the day, and precipitable water values remain very high, with values well over 2 inches across the area. An upper level shortwave is rotating around the eastern side of a pronounced ridge over the western CONUS. This shortwave and an associated surface low are positioned over the Ozarks, and will amplify before moving slowly northeastward towards the Ohio Valley region over the weekend. Much of the energy associated with this shortwave will remain to the west of the forecast area, but some weak disturbances embedded within the southwesterly upper flow will help to enhance convective coverage across north and central Georgia today. As the morning begins, mostly clear conditions are in place across the forecast area, with the exception of some low clouds building southward from far north Georgia. These broken low clouds are anticipated to reach the metro area by sunrise. Showers and thunderstorms are expected to begin developing during the late morning hours and increase into the afternoon. With deep moisture in place across the forecast area and upper level disturbances moving across the area, high-end chance to likely PoPs are expected throughout the afternoon hours, with the highest chances across north Georgia. With very warm 500 mb temperatures, mid-level lapse rates remain weak, and widespread severe thunderstorms are not expected. However, a few storms may become strong to marginally severe, capable of producing gusty winds, frequent lightning, and locally heavy rainfall. While broken cloud cover should inhibit temperatures today, high humidity values will contribute to heat index values of 100-104 across central and portions of north Georgia this afternoon. On Saturday, the trough and surface low will move towards the Ohio Valley Region as Isaias approaches the Florida Peninsula. Drier air and a relative decrease in precipitation chances is possible on Saturday as weak upper level ridging builds in over Georgia. While PoPs should be low in central Georgia, at least chance PoPs are still anticipated across north Georgia with some tropical moisture still lingering across the area. Some uncertainty still exists regarding the coverage and location of PoPs Saturday afternoon, which will be contingent upon the evolution and movement of both Isaias and the low pressure system to the north. Lesser cloud coverage will lead to warmer temperatures on Saturday, especially across east-central Georgia, where highs could reach into the mid to upper 90s. King LONG TERM /Saturday Night through Thursday/... As upper longwave trough pushes ever so slowly eastward across the central CONUS, a sfc low looks to track northward into the Ohio Valley and the associated trailing front and moisture axis becomes elongated across parts of the CWA for Saturday night and Sunday. This phases with some outer tropical moisture from Hurricane Isaias progged to track off the southeastern seaboard on Sunday, so have general chance pops for showers/storms across the eastern majority of the CWA but no expecting any direct impacts from the tropical system and even QPF has trended much lower with recent guidance. By Monday the aforementioned upper trough shifts a bit more eastward but the axis ends up staying just west of the area through Thursday so have maintained mostly daily chance pops through the rest of the period given any possible influence of various lobes of vorticity traversing the east side with advection of Gulf moisture. Temps have little variation during the period given the stubborn upper flow and are right around climo norms each day. Baker && .AVIATION... 18Z UPDATE... It took awhile for the MVFR to develop but it finally did across a good portion of the ATL area sites. Some abatement of the cigs but SHRA and TSRA quickly developing in its wake. Did a quick amd to ATL to account for a developing SHRA there, otherwise TEMPO in from the onset at most all of the other sites. Drier air to work in for Sat and will go with just SCT cu for the most part and no need for even any VCSH at this point. Winds to remain on the west side and generally less than 10 kts. //ATL CONFIDENCE...18Z UPDATE... High on all elements. Deese && .PRELIMINARY POINT TEMPS/POPS... Athens 93 72 94 71 / 40 40 20 20 Atlanta 91 72 91 71 / 60 40 20 20 Blairsville 84 66 85 65 / 70 60 40 40 Cartersville 91 71 91 69 / 70 50 40 30 Columbus 93 72 94 72 / 50 30 10 20 Gainesville 90 70 91 70 / 50 40 30 30 Macon 93 73 95 72 / 50 30 10 20 Rome 91 72 90 69 / 60 50 40 30 Peachtree City 91 71 92 70 / 60 40 20 20 Vidalia 95 76 96 74 / 40 20 20 10 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Deese LONG TERM....Baker AVIATION...Deese
Hazardous weather outlook, Jul 31, 1:55 PM EDT, 44 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 155 PM EDT Fri Jul 31 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-011800- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 155 PM EDT Fri Jul 31 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered to numerous thunderstorms are expected today across the area. A few storms may be strong to briefly severe with damaging winds, frequent lightning, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Scattered thunderstorms are possible across mainly north Georgia on Saturday, then the majority of the area each day thereafter. A few storms may be strong to briefly severe with damaging winds, frequent lightning, hail, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Jul 31, 1:42 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
142 PM EDT Fri Jul 31 2020
GAZ092-093-104-105-311815-
Macon GA-Schley GA-Dooly GA-Sumter GA-
142 PM EDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MACON...SOUTHEASTERN
SCHLEY...WESTERN DOOLY AND SUMTER COUNTIES UNTIL 215 PM EDT...
At 141 PM EDT...a strong thunderstorm was over New Era, or near
Americus...moving northeast at 30 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Americus, Vienna, Oglethorpe, Montezuma, Byromville, Leslie,
Andersonville, Lilly, Dooling, Lamar, New Era, Flint River Wma, La
Crosse, Huntington, Pennington, Andersonville National Historic,
Drayton, Clearview, Maddox and Methvins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3210 8436 3240 8399 3214 8372 3203 8395
3203 8396 3202 8396 3191 8418 3192 8422
TIME...MOT...LOC 1741Z 234DEG 25KT 3210 8414
WIND...40MPHSpecial weather statement, Jul 31, 2:18 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
218 PM EDT Fri Jul 31 2020
GAZ105-311845-
Dooly GA-
218 PM EDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DOOLY COUNTY UNTIL 245 PM
EDT...
At 218 PM EDT...a strong thunderstorm was near Lilly, or 4 miles
northwest of Vienna...moving east at 20 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Vienna, Unadilla, Pinehurst, Lilly and Tippettville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3217 8392 3229 8369 3229 8361 3225 8361
3225 8362 3224 8361 3209 8361 3205 8389
TIME...MOT...LOC 1818Z 251DEG 19KT 3214 8383
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 1:42 PM EDT | Special Weather Statement | FFC | Dooly, Sumter | 33 min |
| Jul 31, 2:18 PM EDT | Special Weather Statement | FFC | Dooly | 27 min |
| Jul 31, 3:41 PM EDT | Special Weather Statement | FFC | Wilkinson | 34 min |
| Jul 31, 4:32 PM EDT | Special Weather Statement | FFC | Telfair, Wheeler | 28 min |
| Jul 31, 5:02 PM EDT | Special Weather Statement | FFC | Wheeler | 28 min |
| Jul 31, 5:34 PM EDT | Special Weather Statement | FFC | Chattooga | 26 min |
| Jul 31, 5:41 PM EDT | Special Weather Statement | FFC | Floyd | 34 min |
| Jul 31, 5:57 PM EDT | Special Weather Statement | FFC | Hall | 33 min |
| Jul 31, 5:58 PM EDT | Special Weather Statement | FFC | Lumpkin | 32 min |
| Jul 31, 6:53 PM EDT | Special Weather Statement | FFC | Whitfield | 22 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.